Alert archive / Iowa / Severe Thunderstorm Warnings in 2001
Severe Thunderstorm Warning 207, NWS Des Moines, IA
NWS Des Moines, IA issued this severe thunderstorm warning at Jun 12, 2001, 11:50 AM CDT for Crawford County, Iowa. It was in force for 40 min. 2 reports came from inside the area while it was in force.
The area
The outline the Iowa Environmental Mesonet reconstructed for it; the warning itself named whole counties, with what was reported inside it.
The facts
- Issued
- Jun 12, 2001, 11:50 AM CDT (16:50 UTC)
- Expired
- Jun 12, 2001, 12:30 PM CDT
- In force
- 40 min
- Issued by
- NWS Des Moines, IA
- Area
- Whole counties; the outline is the Mesonet’s reconstruction
County Crawford County, IA
The radar
The Omaha radar (KOAX), 109 km from the middle of the area, began a volume at 16:52 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jun 12, 12:15 PM CDT | Hail 1 | Charter Oak, IA | |
| Jun 12, 12:20 PM CDT | Hail 1.75 | Dow City, IA |
NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Jun 12, 11:30 AM CDT | Severe Thunderstorm Watch | SPC | 5 hr |
The nearest sounding before it
Omaha, NE (KOAX), launched 12:00Z, 4.8 hours before the alert went out and 110 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 2590 J/kg
- Mixed-layer CIN
- -222 J/kg
- Mixed-layer LCL
- 793 m above ground
- 0-6 km bulk shear
- 21 kt
- 0-1 km storm-relative helicity
- 169 m²/s²
- 0-3 km storm-relative helicity
- 194 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 1.6
The text
As transmitted, in the capitals the NWS used until 2016.
000 WUUS53 KDMX 121651 SVRDSM IAC047-121730- BULLETIN - IMMEDIATE BROADCAST REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE DES MOINES IA 1150 AM CDT TUE JUN 12 2001 THE NATIONAL WEATHER SERVICE IN DES MOINES HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... CRAWFORD COUNTY IN WEST CENTRAL IOWA * UNTIL 1230 PM CDT * AT 1147 AM...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM 22 MILES WEST OF DENISON...OR ABOUT 49 MILES SOUTHEAST OF SIOUX CITY...MOVING EAST AT 55 MPH. * THE SEVERE THUNDERSTORM WILL BE... NEAR DENISON AROUND 1210 PM NEAR DOW CITY AROUND 1210 PM NEAR BUCK GROVE AROUND 1215 PM 8 MILES NORTH OF MANILLA AROUND 1220 PM DAMAGING HAIL UP TO THE SIZE OF GOLFBALLS IS LIKELY IN THE WARNED AREA. DAMAGING WINDS OF 60 TO 70 MILES AN HOUR ARE LIKELY IN THE WARNED AREA. THIS STORM HAS A HISTORY OF GOLFBALL SIZED HAIL. STAY AWAY FROM WINDOWS DURING A SEVERE STORM...WIND GUSTS OVER 70 MPH COULD BLOW THEM OUT. REMEMBER...SEVERE THUNDERSTORMS CAN PRODUCE TORNADOES WITH LITTLE OR NO ADVANCE WARNING. A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 400 PM TUESDAY AFTERNOON FOR SOUTHWESTER#N IOWA. LAT...LON 4210 9566 4188 9566 4188 9511 4214 9511 KULA
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Des Moines, IA wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 12, 3:10 AM CDT, 8 hours 40 minutes earlier.
Area forecast discussion, Jun 12, 3:10 AM CDT, 8 hours 40 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE DES MOINES IA 310 AM CDT TUE JUN 12 2001 FORECAST CHALLENGES WITH CAP AND THEREFORE EXTENT OF CONVECTION ACRS CWA DURING THE NEXT 48 TO 60 HOURS. CURRENTLY...CONVECTION RIDING ALONG SFC BOUNDARY CONTINUES TO PRESS TO THE EAST WITH BEST LOW LEVEL INFLOW. ANOTHER AREA OF TSRA HAVE DEVELOPED ACRS SW NEBRASKA WHERE LOW LEVEL CONVERGENCE HAS INCREASED ALONG FRONTAL BOUNDARY. OTHERWISE...STRONG CAP HAS HELD ACRS THE SOUTHERN TWO-THIRDS OF THE CWA TONIGHT WITH TEMPS IN THE MID TO UPPER 70S AND RATHER HIGH DEWPOINTS. STALLED BOUNDARY ACRS THE CWA WILL BEGIN TO MOVE NORTH DURING THE DAY WITH INCREASING WAA. MODELS INDICATE THAT CONVECTION WL ONCE AGAIN FIRE ACRS N IA ON THE EDGE OF THE CAP DURING THE DAY AS LOW LEVEL FLOW BACKS. ANY SUNSHINE THIS MORNING WL LEAD TO RAPID DESTABILIZATION AND SEVERE CONVECTION REMAINS A DISTINCT POSSIBILITY. FARTHER SOUTH...CAP SHOULD HOLD IN THE WARM SECTOR WITH WARM TEMPS INTO THE 90S AGAIN. STATE TO BE IN WARM SECTOR OVERNIGHT WITH ONLY CHANCE OF CONVECTION IN THE NORTH WITH CAP HOLDING ELSEWHERE. LOWS TO REMAIN QUITE WARM WITH READINGS IN THE 70S. NEXT CHANCE FOR PCPN SHOULD COME LATER ON WEDNESDAY AS COOLER MID LEVEL TEMPS MOVE INTO IA WITH UPPER LOW PULLING INTO NORTHERN PLAINS. EXPECT TEMPS TO BE NEAR 90 WITH HUMID CONDITIONS CONTINUING. FRONTAL BOUNDARY MOVES SLOWLY ACRS ON WEDNESDAY NIGHT WITH CONVECTION BECOMING MORE LIKELY. NO CHANGES TO EXTENDED AT THIS TIME. .DSM...NONE COGIL
In the hours before
Local storm report, Jun 12, 7:28 AM CDT, 4 hours 22 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
728 AM CDT TUE JUN 12 2001
TIME(CDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0640 AM CLIVE IA 1.75 INCH HAIL
06/12/01 POLK REPORTED BY LAW
ENFORCEMENT OFFICIAL.
0644 AM URBANDALE IA 1.75 INCH HAIL
06/12/01 POLK REPORTED BY STORM
SPOTTER.
0653 AM CLIVE IA 1.75 INCH HAIL
06/12/01 POLK REPORTED BY LAW
ENFORCEMENT OFFICIAL.
0658 AM WAUKEE IA .75 INCH HAIL
06/12/01 DALLAS REPORTED BY OFF-DUTY
NWS EMPLOYEE.
0705 AM 5 N bNEWTON IA .88 INCH HAIL
06/12/01 JASPER REPORTED BY STORM
SPOTTER.Local storm report, Jun 12, 8:17 AM CDT, 3 hours 33 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
817 AM CDT TUE JUN 12 2001
TIME(CDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0630 AM CLIVE IA 1.75 INCH HAIL
06/12/01 POLK REPORTED BY OFF-DUTY
NWS EMPLOYEE.
0631 AM WEST DES MOINES IA 1.75 INCH HAIL
06/12/01 POLK REPORTED BY WHO TV.
0635 AM WEST DES MOINES IA 1.75 INCH HAIL
06/12/01 POLK REPORTED BY WOI TV.
0635 AM URBANDALE IA 1 INCH HAIL
06/12/01 POLK REPORTED BY STORM
SPOTTER.
0645 AM URBANDALE IA 1.5 INCH HAIL
06/12/01 POLK REPORTED BY STORM
SPOTTER.Local storm report, Jun 12, 9:04 AM CDT, 2 hours 46 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
904 AM CDT TUE JUN 12 2001
TIME(CDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0900 AM 4 N KNOXVILLE IA 1 INCH HAIL
06/12/01 MARION REPORTED BY STORM
SPOTTER.
0903 AM PELLA IA .88 INCH HAIL
06/12/01 MARIOJNLocal storm report, Jun 12, 9:07 AM CDT, 2 hours 43 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
907 AM CDT TUE JUN 12 2001
TIME(CDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0841 AM HARTFORD IA 1 INCH HAIL
06/12/01 WARREN REPORTED BY OFF-DUTY
NWS EMPLOYEE.
0905 AM RED ROCK IA 1 INCH HAIL
06/12/01 MARION REPORTED BY STORM
SPOTTER.Local storm report, Jun 12, 11:38 AM CDT, 12 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
1138 AM CDT TUE JUN 12 2001
TIME(CDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0847 AM 1 S PRAIRIE CITY IA WIND DAMAGE
06/12/01 JASPER TREE DOWN. REPORTED BY
STORM SPOTTER.
0939 AM ANKENY IA 1.75 INCH HAIL
06/12/01 POLK
0948 AM 1 N KNOXVILLE IA 1 INCH HAIL
06/12/01 MARION REPORTED BY LAW
ENFORCEMENT OFFICIAL.
0955 AM LAUREL IA 1.75 INCH HAIL
06/12/01 MARSHALL REPORTED BY MEDIA.
0959 AM 1 W BAXTER IA 1 INCH HAIL
06/12/01 JASPER REPORTED BY EMERGENCY
MANAGEMENT.
1000 AM MAXWELL IA .75 INCH HAIL
06/12/01 STORY REPORTED BY STORM
SPOTTER.
1005 AM COLLINS IA 1 INCH HAIL
06/12/01 STORY REPORTED BY MEDIA.
1015 AM 3 W ALLEMAN IA .75 INCH HAIL
06/12/01 POLK REPORTED BY STORM
SPOTTER.
1020 AM 11 SE GALESBURG IA 1.25 INCH HAIL
06/12/01 JASPER REPORTED BY STORM
SPOTTER.
1035 AM 4 SW STATE CENTER IA .75 INCH HAIL
06/12/01 MARSHALL REPORTED BY STORM
SPOTTER.
1052 AM 2 S STATE CENTER IA 1.75 INCH HAIL
06/12/01 MARSHALL REPORTED BY MEDIA.
1055 AM LYNNVILLE IA 1.75 INCH HAIL
06/12/01 JASPER REPORTED BY EMERGENCY
MANAGEMENT.
1113 AM 5 S BERKLEY IA 1.75 INCH HAIL
06/12/01 BOONE REPORTED BY MEDIA.
1123 AM 6 N SEARSBORO IA .75 INCH HAIL
06/12/01 POWESHIEK ROOF DAMAGE REPORTED BY
STORM SPOTTER.
1125 AM 5 S MONTEZUMA IA TORNADO
06/12/01 POWESHIEK REPORTED BY LAW
ENFORCEMENT OFFICIAL.
1132 AM 2 SE SCRANTON IA .75 INCH HAIL
06/12/01 GREENE REPORTED BY HAM RADIO
OPERATOR.Local storm report, Jun 12, 11:50 AM CDT, 0 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
1150 AM CDT TUE JUN 12 2001
TIME(CDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
1125 AM 5 W MONTEZUMA IA TORNADO
06/12/01 POWESHIEK TORNADO WAS 5 MILES
WEST (CORRECTION FOR
DIRECTION) OF
Q MONTEZUMA. REPORTED BY
LAW ENFORCEMENT OFFICIAL.The office that day
Everything else NWS Des Moines, IA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 11, 10:06 PM CDT | Severe Thunderstorm Warning | DMX | Pocahontas | 44 min |
| Jun 11, 10:54 PM CDT | Severe Thunderstorm Warning | DMX | Palo Alto | 51 min |
| Jun 11, 11:45 PM CDT | Severe Thunderstorm Warning | DMX | Palo Alto | 45 min |
| Jun 12, 5:38 AM CDT | Severe Thunderstorm Warning | DMX | Marshall | 32 min |
| Jun 12, 6:23 AM CDT | Severe Thunderstorm Warning | DMX | Tama | 47 min |
| Jun 12, 6:34 AM CDT | Severe Thunderstorm Warning | DMX | Polk | 41 min |
| Jun 12, 6:35 AM CDT | Severe Thunderstorm Warning | DMX | Dallas | 30 min |
| Jun 12, 6:41 AM CDT | Severe Thunderstorm Warning | DMX | Jasper | 44 min |
| Jun 12, 7:24 AM CDT | Severe Thunderstorm Warning | DMX | Jasper | 31 min |
| Jun 12, 8:33 AM CDT | Severe Thunderstorm Warning | DMX | Warren | 22 min |
| Jun 12, 8:42 AM CDT | Severe Thunderstorm Warning | DMX | Jasper, Marion | 28 min |
| Jun 12, 8:59 AM CDT | Severe Thunderstorm Warning | DMX | Marion | 41 min |
| Jun 12, 9:02 AM CDT | Severe Thunderstorm Warning | DMX | Jasper | 38 min |
| Jun 12, 9:06 AM CDT | Severe Thunderstorm Warning | DMX | Mahaska | 39 min |
| Jun 12, 9:25 AM CDT | Severe Thunderstorm Warning | DMX | Greene, Guthrie | 40 min |
| Jun 12, 9:31 AM CDT | Severe Thunderstorm Warning | DMX | Polk | 19 min |
| Jun 12, 9:38 AM CDT | Severe Thunderstorm Warning | DMX | Jasper | 42 min |
| Jun 12, 9:45 AM CDT | Severe Thunderstorm Warning | DMX | Marion | 30 min |
| Jun 12, 9:50 AM CDT | Severe Thunderstorm Warning | DMX | Boone, Dallas | 40 min |
| Jun 12, 9:57 AM CDT | Severe Thunderstorm Warning | DMX | Marshall, Polk, Story | 38 min |
| Jun 12, 10:03 AM CDT | Severe Thunderstorm Warning | DMX | Greene | 32 min |
| Jun 12, 10:19 AM CDT | Severe Thunderstorm Warning | DMX | Jasper | 21 min |
| Jun 12, 10:27 AM CDT | Severe Thunderstorm Warning | DMX | Boone | 28 min |
| Jun 12, 10:38 AM CDT | Severe Thunderstorm Warning | DMX | Marshall | 32 min |
| Jun 12, 10:41 AM CDT | Severe Thunderstorm Warning | DMX | Jasper, Poweshiek | 29 min |
| Jun 12, 10:54 AM CDT | Severe Thunderstorm Warning | DMX | Boone | 41 min |
| Jun 12, 11:09 AM CDT | Severe Thunderstorm Warning | DMX | Poweshiek | 41 min |
| Jun 12, 11:13 AM CDT | Severe Thunderstorm Warning | DMX | Dallas | 42 min |
| Jun 12, 11:17 AM CDT | Tornado Warning | DMX | Poweshiek | 28 min |
| Jun 12, 11:18 AM CDT | Severe Thunderstorm Warning | DMX | Greene | 42 min |
| Jun 12, 11:24 AM CDT | Severe Thunderstorm Warning | DMX | Hardin | 21 min |
| Jun 12, 11:57 AM CDT | Severe Thunderstorm Warning | DMX | Greene | 28 min |
| Jun 12, 12:02 PM CDT | Tornado Warning | DMX | Crawford | 28 min |
| Jun 12, 12:08 PM CDT | Severe Thunderstorm Warning | DMX | Boone, Dallas | 42 min |
| Jun 12, 12:11 PM CDT | Severe Thunderstorm Warning | DMX | Poweshiek | 39 min |
| Jun 12, 12:22 PM CDT | Severe Thunderstorm Warning | DMX | Polk | 38 min |
| Jun 12, 12:25 PM CDT | Severe Thunderstorm Warning | DMX | Greene | 30 min |
| Jun 12, 12:28 PM CDT | Tornado Warning | DMX | Crawford | 32 min |
| Jun 12, 12:46 PM CDT | Severe Thunderstorm Warning | DMX | Poweshiek, Tama | 39 min |
| Jun 12, 12:48 PM CDT | Severe Thunderstorm Warning | DMX | Carroll | 42 min |
| Jun 12, 1:22 PM CDT | Severe Thunderstorm Warning | DMX | Greene | 28 min |
| Jun 12, 1:44 PM CDT | Severe Thunderstorm Warning | DMX | Jasper | 41 min |
| Jun 12, 1:51 PM CDT | Flash Flood Warning | DMX | Boone, Story | 3 hr |
| Jun 12, 1:51 PM CDT | Severe Thunderstorm Warning | DMX | Calhoun | 39 min |
| Jun 12, 2:08 PM CDT | Severe Thunderstorm Warning | DMX | Polk | 42 min |
| Jun 12, 2:12 PM CDT | Flash Flood Warning | DMX | Greene | 2 hr |
| Jun 12, 2:29 PM CDT | Flash Flood Warning | DMX | Jasper, Polk | 3 hr |
Nearby
Severe Thunderstorm Warnings in Iowa, 2001Every severe thunderstorm warning in 2001
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.